Opioid overdoses hit closer to home after Monroe County man dies - CBS46 News

Opioid overdoses hit closer to home after Monroe County man dies

Posted: Updated:
Source: Facebook Source: Facebook
MONROE COUNTY, GA (CBS46) -

Federal agents are on the hunt for those responsible for circulating counterfeit pills in Central Georgia that have led to several deaths and hospitalizations and now the epidemic is closing in on metro Atlanta.

Jackson Carson Moore, 21, is the latest person whose death is being connected to the yellow pills. His parents found his lifeless body in his bedroom after a night out with his friends in Monroe County.

The death toll has now reached five with several others hospitalized.

The counterfeit pills, recovered near the bodies of overdose victims, are designed to look like the street drug Percocet but instead contained fentanyl, a substance that police say can kill you on the touch.

Just being around Fentanyl can be as harmful as purposely ingesting it. It's normal use is in hospitals, meant for treating advanced stage cancer patients.

Dan Salter with the Drug Enforcement Agency in Atlanta says his office is working hard to track down the source of the latest round of pills, but he says others can easily take their place.

"These were illicitly made. They were probably manufactured in someone's garage, and they're manufacturing death," says Salter. "We can do the best we can of arresting people, putting them in jail and seizing that stuff. But at the end of the day, if there's a want, people are going to get it to them."

Salter says the DEA believes the number one weapon in the fight against overdoses isn't arrests but awareness. It starts with families educating their children about the real dangers of drugs.

The Georgia Department of Health released a statement earlier this week on the recent case of multiple drug overdoses:

The Georgia Department of Public Health (DPH) has become aware of a dangerous, potentially lethal substance contained in street drugs surfacing in central and South Georgia. Dozens of patients have been hospitalized and there are reports of deaths that may be associated with the drugs, but confirmation is pending.

The overdoses have been reported over a 48-hour period in Centerville, Perry, Macon Warner Robins and Albany, but the drugs may also be sold on the street in other areas of the state. Patients reportedly purchased yellow pills alleged to be Percocet, an opioid pain medication. The substance has not yet been identified but it is extremely potent and has required massive doses of naloxone (Narcan) to counteract its effects. Testing is being done to identify the pills and the ingredients.

First responders say patients are unconscious or unresponsive and have difficulty breathing or have stopped breathing. Many patients need to be placed on ventilators. Call 9-1-1 immediately if you have taken the pills or if you think someone has used the drug. Opioid overdose is a very dangerous condition that can result in permanent physical and mental damage or even death if medical treatment is not administered right away.

Copyright 2017 WGCL-TV (Meredith Corporation). All rights reserved.

Connect with CBS46